Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS La Crosse, WI

May 26, 2016Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 26, 2016, 4:16 AM CDT for Fillmore County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 4:16 AM CDT (09:16 UTC)
Expired
May 26, 2016, 5:00 AM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:20 AM CDTHAIL 0.88Preston, MN
May 26, 4:30 AM CDTHAIL 0.883 Nne Preston, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KARX 260916
SVRARX
MNC045-261000-
/O.NEW.KARX.SV.W.0011.160526T0916Z-160526T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
416 AM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA...

* UNTIL 500 AM CDT

* AT 416 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANESBORO...OR
  NEAR PRESTON...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHFORD AROUND 435 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE RUSHFORD
VILLAGE...HIGHLAND...PILOT MOUND...ARENDAHL AND PETERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9208 4385 9177 4384 9173 4362 9173
      4362 9208
TIME...MOT...LOC 0916Z 234DEG 44KT 4370 9203 

HAIL...1.00IN
WIND...60MPH
 
$$

DAB
1 follow-up statement
181 
WWUS53 KARX 260950
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT THU MAY 26 2016

MNC045-261000-
/O.CON.KARX.SV.W.0011.000000T0000Z-160526T1000Z/
FILLMORE MN-
450 AM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

AT 449 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
TREMPEALEAU...OR 8 MILES SOUTHEAST OF WINONA...MOVING NORTHEAST AT 50
MPH.

THIS STORM WILL BE MOVING OUT OF FILLMORE COUNTY BY 5 AM. NICKEL SIZED 
HAIL HAS BEEN REPORTED WITH THIS STORM BUT NO WIND DAMAGE. 

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FILLMORE COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
RUSHFORD VILLAGE...PETERSON AND BRATSBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9188 4385 9177 4384 9173 4366 9173
      4374 9182
TIME...MOT...LOC 0949Z 234DEG 44KT 4394 9158 

HAIL...0.75IN
WIND...60MPH
 
$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:56 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 26, 1:56 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
156 AM CDT THU MAY 26 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 155 am CDT Thu May 26 2016

Issued this product early tonight with thunderstorms moving in.
Focus was on trying to get the next 24 hours as correct as
possible in this challenging flow and forcing environment for
storms.

Regional radar is showing a broken line of storms near I-35 at
0630z. This convection was tied to a mid-upper tropospheric
shortwave trough over ern SD/NE per RAP model analysis and GOES
water vapor imagery. Low-level support for this convection is not
well focused nor even considered moderate in intensity. There is
a weak front extending n-s through wrn MN south through about
topeka, with drier air to the west in low-levels. A stationary
front depicting the more unstable warm sector is along I-94 in WI.
SPC mesoa indicating MUCAPEs in the 1000 J/Kg range over much of
the area and warm sector, diminishing into WI. Surface CIN in the
150 j/kg+ range.

For this morning, deeper wind shear does increase over the next
several hours with supercell values suggested as the activity
moves across the forecast area. The latest hrrr and DEV hrrr
suggest some moderate updraft helicity values with convection as
it crosses the area, confirming a supercell/spinning storm
threat. Overall the MUCAPE should be somewhere around 750-1000
J/Kg in weak-moderate forcing. Latest HRRR forecasts diminish the
coverage and intensity as the convection moves east. Thus, an
isolated severe storm risk exists, especially west of the
Miss river, but overall with lack of strong forcing and waning
CAPE, would not expect widespread severe weather. But warnings for
mainly large hail are possible. damaging winds could occur as well
but surface stability around sunrise works against it.

The frontal system/wave moves east with the mid-level shortwave
trough today per latest rap and 26.00z nam forecasts, dewpoints in
the surface-850mb layer decrease today somewhat, especially I-90
and north. This drying is seen across SD at this time with 50s
dewpoints. Shortwave ridging does build in to provide what seems
to be a clean day across the area post-morning convection. Have
kept a slight chance of afternoon storms in WI where slight
convergence on the washing out front will exist.

Focus then turns to backing low-level flow in the Central Plains
and a rich maritime air mass across the MO/KS region...as the
long wave trough over the western U.S. edges east toward the
Plains. Moderate low-level moisture transport convergence focuses
into the MO river valley near omaha/kc later today in the spc
enhanced risk. With mid-upper level tropospheric flow putting the
area directly downstream from that region...have some
susceptibility for convection to want to work north tied to
convective shortwave energy. Some consensus exists in the
deterministic 26.00z runs and latest RAP solutions with the low-
level moisture transport convergence evolving northeast tonight.
however...the low-level moisture transport convergence also is
focused south of I-80 feeding a SEWRD propagation per Corfidi
vectors...so having some doubts on the threat. If the convection
ties to the convective shortwave emanating from the afternoon
convection...forward propagating Corfidi vectors give it a chance
to move in. DEV HRRR would suggest the latter solution with
overnight convection moving in from the south. The deeper shear is
15-20 kts late thursday night into Friday morning which limits the
severe potential.

.LONG TERM...(Friday through Wednesday)
Issued at 155 am CDT Thu May 26 2016

Long wave trough over the southwest U.S. ejects into the great
lakes saturday with more pre-trough convection suggested Friday
night as well. Have kept the forecast pretty consistent with
previous. Feel as through it is good to keep detailed moves in
the forecast to about 24 hours out. Bottom line of the weekend is
drying looks to come in for Sunday and Monday with lower rain
chances post-low and in mainly ridging aloft. Severe chances
Friday and Saturday look quite low as wind shear is minimal. New
SPC day 2 outlook confirms this for friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed May 25 2016

Showers and thunderstorms will move across the TAF sites tonight
in the 10-12z timeframe . Gusty winds to 30 kts and some small
hail is possible in the stronger storms along with MVFR
conditions. Skies will scatter out in the wake of the early
morning showers and thunderstorms with VFR conditions expected
through the rest of today. Look for a sct-bkn cumulus deck to
develop by late morning with cloud bases around 5 kft. Another
round of showers and storms is possible at the TAF sites Thursday
night

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT
AVIATION...WETENKAMP
Hazardous weather outlook, May 26, 2:21 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
221 AM CDT THU MAY 26 2016

WIZ017-029-032>034-042>044-261300-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
221 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH
DURING THE DAYBREAK HOURS. A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY EVENING INTO THE
OVERNIGHT HOURS. HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY
RAINFALL WOULD BE THE MAIN THREATS.

OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM
TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-261300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
221 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA BETWEEN
3 AND 8 AM. A FEW STORMS COULD BECOME STRONG WITH HAIL...GUSTY
WINDS...AND BRIEF HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE
POSSIBLE. THE STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THEY SHIFT
EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT.
HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAINFALL WOULD BE
THE MAIN THREATS.

OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM
TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATIONS IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, May 26, 2:35 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT THU MAY 26 2016

IAZ008-MNZ079-086-087-094-260830-
MITCHELL-DODGE-WABASHA-MOWER-OLMSTED-
235 AM CDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MITCHELL...
MOWER...WESTERN WABASHA...DODGE AND OLMSTED COUNTIES...

AT 234 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF WASECA TO MASON CITY.
MOVEMENT WAS NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...DODGE CENTER...MANTORVILLE...RAMSEY...KASSON...
STEWARTVILLE...BYRON...HAYFIELD...ORONOCO...GRAND MEADOW...ST. ANSGAR...
MAZEPPA...ADAMS...WEST CONCORD...BROWNSDALE...LYLE...CLAREMONT...STACYVILLE
AND ROSE CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4446 9234 4385 9223 4385 9245
      4361 9245 4321 9296 4321 9302
TIME...MOT...LOC 0734Z 220DEG 54KT 4411 9337 4313 9319

04
Local storm report, May 26, 3:18 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
05/26/2016                   MITCHELL           IA   LAW ENFORCEMENT

            SMALL BRANCHES DOWN IN OSAGE.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, May 26, 3:25 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     2 SSE CLAREMONT         44.01N 92.98W
05/26/2016                   DODGE              MN   TRAINED SPOTTER

            50 MPH WIND GUSTS WITH SMALL BRANCHES DOWN.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, May 26, 3:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
05/26/2016                   MITCHELL           IA   LAW ENFORCEMENT

            POWER LINES DOWN IN OSAGE.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Special weather statement, May 26, 3:52 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT THU MAY 26 2016

IAZ009-010-MNZ079-087-088-095-096-WIZ032-260945-
WINNESHIEK-HOWARD-WINONA-HOUSTON-WABASHA-FILLMORE-OLMSTED-BUFFALO-
352 AM CDT THU MAY 26 2016

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT HOWARD...
NORTHERN WINNESHIEK...WINONA...FILLMORE...WABASHA...WESTERN
HOUSTON...EASTERN OLMSTED AND BUFFALO COUNTIES...

AT 351 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF FRONTENAC TO 7 MILES
NORTHEAST OF ELMA. MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS OF 50 TO 60 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THESE STRONG TO SEVERE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...WINONA...DECORAH...CRESCO...MONDOVI...WABASHA...PRESTON...ALMA...
BUFFALO...GOODVIEW...ST. CHARLES...PLAINVIEW...CHATFIELD...SPRING VALLEY...
EYOTA...RUSHFORD...LEWISTON...SPRING GROVE...ELGIN AND BUFFALO CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STRONG TO SEVERE
THUNDERSTORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4437 9243 4441 9243 4446 9229 4441 9208
      4454 9205 4460 9185 4460 9156 4423 9155
      4421 9160 4417 9161 4414 9156 4410 9154
      4404 9157 4402 9154 4350 9152 4350 9161
      4334 9160 4321 9242 4437 9247
TIME...MOT...LOC 0851Z 251DEG 39KT 4436 9237 4332 9233

04
Local storm report, May 26, 4:05 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND GST     5 WSW CUMMINGSVILLE     43.84N 92.35W
05/26/2016  E55 MPH          FILLMORE           MN   TRAINED SPOTTER

&&

NWS LA CROSSE WI
IRIS SYSTEM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:35 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted55 min
May 26, 3:29 AM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted46 min
May 26, 3:52 AM CDTSpecial Weather StatementARXFillmore, Olmsted, Wabasha, Winona53 min
May 26, 4:40 AM CDTSpecial Weather StatementARXHouston, Winona65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.